Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 9, 2013, 7:15 PM CDT for Stafford County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2013, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 9, 2013, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:43 PM CDT | HAIL 1 | Stafford, KS | LAW ENFORCEMENT REPORTED THAT THE HAIL WAS 2 TO 3 INCHES DEEP ON THE ROADS FROM STAFFORD TO THE JUNCTION OF HIGHWAY 50 AND HIGHWAY 281. |
| Apr 9, 7:45 PM CDT | HAIL 1 | S Stafford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 5:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
484
WUUS53 KDDC 100015
SVRDDC
KSC185-100100-
/O.NEW.KDDC.SV.W.0019.130410T0015Z-130410T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT TUE APR 9 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRESTON...
AND MOVING NORTH AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD AND HUDSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9853 3783 9870 3827 9865 3827 9847
3826 9847 3803 9846
TIME...MOT...LOC 0015Z 189DEG 37KT 3784 9861
HAIL...1.00IN
WIND...<50MPH
$$
FINCH1 follow-up statement
486
WWUS53 KDDC 100038
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT TUE APR 9 2013
KSC185-100100-
/O.CON.KDDC.SV.W.0019.000000T0000Z-130410T0100Z/
STAFFORD KS-
738 PM CDT TUE APR 9 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STAFFORD COUNTY UNTIL 800 PM CDT...
AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STAFFORD...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
STAFFORD AND HUDSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3782 9853 3783 9870 3827 9865 3827 9847
3826 9847 3803 9846
TIME...MOT...LOC 0038Z 203DEG 41KT 3792 9861
HAIL...1.00IN
WIND...<50MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 9, 6:17 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 617 PM CDT TUE APR 9 2013 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 327 PM CDT TUE APR 9 2013 THE 12Z UPPER AIR ANALYSIS SHOWED A DEEP UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER UTAH. A 110+ KNOT JET AT 250 MB EXTENDED SOUTH ALONG THE WEST COAST AND THEN EAST INTO THE SOUTHERN END OF THE UPPER LOW. A WEAK SHORTWAVE TROUGH WAS ROTATING NORTHEAST INTO THE CENTRAL PLAINS EAST OF THE LOW THIS MORNING WHILE A STRONGER SHORTWAVE WAS IN THE SOUTH QUADRANT OF THE UPPER LOW OVER SOUTHERN ARIZONA. A STRONG COLD FRONT HAD PUSHED SOUTH ACROSS WESTERN KANSAS THIS MORNING AND HAD MOVED THROUGH SOUTH CENTRAL KANSAS BY MIDDAY. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 327 PM CDT TUE APR 9 2013 THE UPPER LOW IS PROGGED TO MOVE OUT OF THE WESTERN STATE INTO SOUTHERN NEBRASKA BY WEDNESDAY AFTERNOON. THE UPPER LEVEL JET WILL BE PROPAGATING AROUND THE SOUTHERN AND EASTERN PORTIONS OF THE UPPER LOW TONIGHT. WINDS HAVE BEEN AROUND OR WELL INTO ADVISORY CRITERIA THROUGH THE DAY AND IS SHOWING SIGNS OF ABATING SOMEWHAT THIS AFTERNOON. WILL KEEP THE WIND ADVISORY GOING UNTIL 00Z AS WINDS SHOULD BE UNDER CRITERIA BY THEN. SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE AREA FROM DODGE CITY TO HAYS WHERE SOME WEAK ELEVATED INSTABILITY EXISTS. A FEW OF THE STRONGER STORMS HAVE PRODUCED SOME SMALL HAIL. THINK THAT A FEW STORMS WILL CONTINUE TO BE POSSIBLE INTO THE EVENING HOURS. DRIZZLE HAS DEVELOPED IN THE STRONG LOW LEVEL COLD ADVECTION BEHIND THE FRONT TODAY AND HAS CHANGED OVER TO FREEZING DRIZZLE AS TEMPERATURES FALL BELOW FREEZING. EXPECT THIS WILL CONTINUE INTO EARLY EVENING. AS THE COLD ADVECTION CONTINUES INTO THIS EVENING, EXPECT THE FREEZING DRIZZLE WILL CHANGE OVER TO LIGHT SNOW FROM WEST TO EAST. AS THE UPPER JET AND SHORTWAVE TROUGH ROTATE AROUND THE EASTERN PART OF THE UPPER LOW INTO THE CENTRAL PLAINS THIS EVENING, WE SHOULD SEE AN INCREASE IN PRECIPITATION POTENTIAL ESPECIALLY TO THE EAST OF A WAKEENEY-DODGE CITY-ASHLAND LINE. NAM MODEL SOUNDINGS SHOW THE ATMOSPHERIC COLUMN MOISTENING UP IN THAT AREA THIS EVENING. A FAIRLY DEEP WARM LAYER SUGGESTS THAT SOME AREAS OF FREEZING RAIN COULD ALSO DEVELOP. THERE WILL LIKELY BE SOME ICE ACCUMULATION IN THE AREA AROUND AND EAST OF HIGHWAY 283 TONIGHT ESPECIALLY WHERE THE HEAVIER PRECIPITATION OCCURS. WILL ISSUE A WINTER WEATHER ADVISORY FOR TONIGHT INTO WEDNESDAY MORNING TO HIGHLIGHT THIS. BY WEDNESDAY MORNING, THE BETTER UPPER LEVEL DYNAMICS WILL BE PUSHING OUT OF WESTERN AND CENTRAL KANSAS. PRECIPITATION SHOULD COME TO AN END FAIRLY QUICKLY WITH CLOUDS DECREASING DURING THE DAY. WITH THE COLD AIRMASS LINGERING OVER WESTERN KANSAS, HIGH TEMPERATURES ON WEDNESDAY WILL STAY IN THE 30S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 327 PM CDT TUE APR 9 2013 A CLOSED UPPER LOW WILL BE EXITING THE REGION INTO THE UPPER MIDWEST ON THURSDAY. ALTHOUGH SOUTHWEST KANSAS WILL BE UNDER AN INCREASINGLY SUBSIDENT AIRMASS, LOW LEVEL STRATUS WILL BE DIFFICULT TO FORECAST THAT FAR OUT. THE GFS AND ECMWF BOTH INDICATE DRIER AND WARMER AIR ACROSS SOUTHWEST KANSAS, WITH A LARGE 850 MB LEVEL TEMPERATURE GRADIENT, SO IT IS LIKELY AT LEAST ANY LOW LEVEL STRATUS SHOULD ERODE QUICKLY DURING THE DAY. A RAPID WARMUP INTO THE 50'S WILL BE LIKELY DURING THE DAY, WITH THE COOLEST TEMPERATURES OVER CENTRAL KANSAS IN THE HAYS AND LARNED AREAS. A SECONDARY UPPER JET THE ROUNDING THE BACKSIDE OF THE UPPER LOW INTO THE SOUTHERN PLAINS WILL MARK THE LEADING EDGE OF A SECONDARY SHORTWAVE EMBEDDED IN THE BROAD UPPER TROUGH PATTERN. THIS PATTERN WOULD SUGGEST WEAK LARGE SCALE LIFT ACROSS THE SOUTHERN ROCKIES, TO THE POINT THAT WHAT LITTLE INSTABILITY MIGHT BE PRESENT ACROSS THE HIGH PLAINS OF SOUTHEAST COLORADO MIGHT BE REALIZED, RESULTING IN A CHANCES FOR SHOWERS ALONG THE COLORADO LINE. SURFACE HIGH PRESSURE WILL CONTINUE BREAKING SOUTHWARD ACROSS THE GREAT PLAINS FROM CANADA, BEFORE THE MAIN SURFACE ANTICYCLONE BECOMES POSITIONED ACROSS THE SOUTHERN MISSISSIPPI VALLEY ON SATURDAY. BY SATURDAY, ZONAL UPPER FLOW WILL BE ESTABLISHED AS WELL AS SOUTHERLY SURFACE WINDS ACROSS THE SOUTHERN PLAINS INTO KANSAS BRINGING WARMER TEMPERATURES. SLIGHT CHANCES FOR THUNDERSTORMS HAVE BEEN ADDED FOR SOUTH CENTRAL KANSAS AROUND THE SATURDAY TIMEFRAME. A COLD FRONT LOOKS LIKELY BY SUNDAY OR SUNDAY NIGHT, BRINGING ANOTHER CHANCES FOR CONVECTIVE SHOWERS AND COOLER TEMPERATURES AGAIN BY MONDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 615 PM CDT TUE APR 9 2013 MID LEVEL FORCING WILL IMPROVE EARLY TONIGHT ALONG AND EAST OF A HAYS TO DODGE CITY LINE. IN THIS AREA FREEZING RAIN/SLEET AND SNOW WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. THE HEAVIER AMOUNTS OF THE WINTRY MIX IS EXPECTED TO SAY SOUTH AND EAST OF ALL TAF SITES BUT THERE WILL BE A CHANCE FOR SOME SCATTERED FREEZING/FROZEN PRECIPITATION AT THE HAYS AND DODGE CITY AREA THROUGH 09Z WHICH MAY PRODUCE SOME MINOR ICE ACCUMULATIONS AT EACH TAF SITE. UP TO ONE TENTH OF AN INCH OF ICE ACCUMULATIONS WILL BE LIKELY AT HAYS. BUFR SOUNDINGS SUGGEST CEILINGS WILL BE MVFR WITH A PERIOD OF IFR CONDITIONS LIKELY BETWEEN 06Z AND 15Z WEDNESDAY. GUSTY NORTHWEST WINDS WILL CONTINUE AT NEAR 20 KNOTS THROUGH THE OVERNIGHT HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 18 34 23 52 / 40 10 0 0 GCK 16 33 22 54 / 40 0 0 0 EHA 16 36 24 59 / 40 0 0 0 LBL 17 35 24 58 / 40 0 0 0 HYS 18 34 23 46 / 50 10 0 0 P28 21 39 27 52 / 60 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>065-074>080-084>089. WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ031-046- 065-066-079>081-089-090. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...RUSSELL AVIATION...BURGERT
Hazardous weather outlook, Apr 9, 3:21 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 321 AM CDT TUE APR 9 2013 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 321 AM CDT TUE APR 9 2013 /221 AM MDT TUE APR 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT TODAY WILL TURN WINDY AND COLD AFTER A COLD FRONT SWEEPS THROUGH. SOUTH WINDS WILL TURN ABRUPTLY NORTH TO NORTHWEST AT 25 GUSTING TO 40 MPH TODAY. ALSO, THERE IS A CHANCE FOR LIGHT SNOW TODAY, AND A MIX OF LIGHT SNOW, LIGHT FREEZING RAIN OR SLEET AFTER MIDNIGHT. THE FREEZING RAIN AND SLEET CHANCES ARE BASICALLY EAST OF A HIGHWAY 283 LINE. NO SIGNIFICANT ICE ACCUMULATION IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Apr 9, 5:35 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE APR 9 2013
KSZ031-092315-
ELLIS-
535 PM CDT TUE APR 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCHOENCHEN...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3913 9903 3901 9903 3874 9924 3878 9941
3914 9940 3914 9904
TIME...MOT...LOC 2236Z 195DEG 40KT 3878 9931
FINCHLocal storm report, Apr 9, 5:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 2 S HAYS 38.85N 99.32W
04/09/2013 E1.75 INCH ELLIS KS PUBLIC
&&
JFINCHLocal storm report, Apr 9, 6:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 10 N EMMERAM 39.11N 99.16W
04/09/2013 E0.88 INCH ELLIS KS PUBLIC
&&
JFINCHLocal storm report, Apr 9, 6:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 SE BUTTERMILK 37.06N 99.29W
04/09/2013 E0.75 INCH COMANCHE KS PUBLIC
PEA TO PENNY SIZE HAIL WAS COVERING THE GROUND.
&&
RBURGLocal storm report, Apr 9, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 6 ESE BUTTERMILK 37.07N 99.25W
04/09/2013 E0.88 INCH COMANCHE KS PUBLIC
0640 PM HAIL 10 E COLDWATER 37.26N 99.15W
04/09/2013 E0.75 INCH COMANCHE KS PUBLIC
PEA TO PENNY SIZE HAIL WAS COVERING THE GROUND.
&&
RBURGLocal storm report, Apr 9, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 7 N PRATT 37.75N 98.74W
04/09/2013 M1.50 INCH PRATT KS LAW ENFORCEMENT
&&
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 50 min |
| Apr 9, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 48 min |
| Apr 9, 8:26 PM CDT | Special Weather Statement | DDC | Barber, Pratt, Stafford | 49 min |
| Apr 9, 11:45 PM CDT | Winter Storm Warning | DDC | Barber, Comanche, Pratt, Stafford | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.